Red Morbilliform Rash and Facial Involvement? Think DRESS

Doug Brunk

November 05, 2021

LOS ANGELES ― Should severe adverse drug reactions that occur after initiation of a new medication be termed "drug reaction with eosinophilia and systemic symptoms" (DRESS), or something else?

Dr Misha Rosenbach

According to Misha Rosenbach, MD, other terms for such reactions include anticonvulsant hypersensitivity syndrome, drug-induced hypersensitivity syndrome, hypersensitivity syndrome, and drug-induced delayed multiorgan hypersensitivity. "Most people call this DRESS, but the current nomenclature is confusing," Rosenbach, an associate professor of dermatology and internal medicine at the University of Pennsylvania, in Philadelphia, said at the Society of Dermatology Physician Assistants (SDPA) 19th Annual Fall Dermatology Conference.

Patients with DRESS have a wide range of symptoms that occur a few weeks to a few months after taking a new medication. DRESS often occurs as a widespread, morbilliform rash, "but it's usually much redder than a morbilliform rash, and importantly, there is almost always facial involvement, so patients with DRESS have facial erythema and facial edema," Rosenbach said. "If you see that in anyone with a morbilliform rash, you should evaluate them for DRESS."

According to information from the European registry of severe cutaneous adverse reactions, on presentation, patients with DRESS also typically have fever and lymphadenopathy, and the complete blood count is abnormal. "They also usually will have internal organ involvement, most commonly liver inflammation with transaminitis," added Rosenbach, who is also director of inpatient dermatology at the University of Pennsylvania. Some drugs cause specific phenotypes. Minocycline-induced DRESS is associated more often with interstitial pneumonitis, allopurinol-induced DRESS is more severe and is more frequently associated with interstitial nephritis, "but in general, most patients are going to have a rash, eosinophilia (in 80% to 90% of cases), lymphadenopathy, and transaminitis," he said.

Systemically, the liver is the most commonly affected organ in patients with DRESS. Cases may be fulminant and fatal, Rosenbach  said. Patients can also develop nephritis, interstitial pneumonitis, and myocarditis, which can progress to acute necrotizing eosinophilic myocarditis.

Systemic steroids are the mainstay of treatment for the initial management of DRESS. They are administered in doses of 1–2 mg/kg/d, "half in the morning, half at night, with a long, slow taper over about 2 months," Rosenbach said. "Always assess for systemic involvement of liver, lungs, kidneys, heart, and for long-term follow-up for delayed reactions, which occur in 10% of cases and include autoimmune thyroiditis, myocarditis, diabetes, and other autoimmune diseases. You also want to follow up for any steroid-related side effects."

In a retrospective study from France published in 2009, researchers assessed 15 patients who had had DRESS over a 12-year period. The primary drugs that were considered to be trigger factors for DRESS were allopurinol (four patients), minocycline hydrochloride (three patients), anticonvulsants (phenobarbital sodium, lamotrigine, and phenytoin in one patient each), and sulfonamides (sulfasalazine in one patient and sulfadiazine in two patients). An additional two cases were caused by telithromycin and methicillin sodium. The mean time between development of the first manifestations of DRESS and admission to the intensive care unit was 18 days (range, 5 to 95 days). Three patients died after a mean of 64 days (range, 7 to 164 days).

Rosenbach noted that the cause of DRESS is not fully understood. "What we think happens is that patients are genetically susceptible, take a medication, and then there is latent viral replication, where childhood or early viruses replicate throughout the skin and can create an antiviral response," he said. This response "causes the rash, the fever, the eosinophilia, and organ involvement, but it can also set people up for autoimmunity."

Ten percent of patients with DRESS develop a delayed autoimmune reaction, most commonly thyroid disease. "So, you have to screen people for 6 months after their DRESS to make sure they don't have delayed involvement," he advised.

Rosenbach has disclosed no relevant financial relationships.

Society of Dermatology Physician Assistants (SDPA) 19th Annual Fall Dermatology Conference: Presented November 4, 2021.

Doug Brunk is a San Diego–based award-winning reporter who began covering healthcare in 1991. He is the author of two books about the University of Kentucky Wildcats men's basketball program.

For more news, follow Medscape on Facebook, Twitter, Instagram, and YouTube.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....